Some people have no problem stopping the medications without any issues. However, a large percentage of patients (about 75%) have significant withdrawal symptoms. These symptoms consist of dizziness, confusion and fatigue. Anti-depressants were never considered an addictive medication like opiates. Because they are so effective at treating the symptoms of depression, withdrawal symptoms and the inability to discontinue were not well studied. Most studies really explored use for a couple of months, not years. However, today there are millions of patients that have been on these medications for years and we have very little data about the effects of taking these medications for so long.
So, who cares and why is this an issue? If it makes you feel better, you should just stay on it right? Anti-depressants are not harmless and have lots of side effects. They can cause increased appetite, weight gain, erectile dysfunction, loss of sexual desire, insomnia, dry mouth, fatigue, drowsiness, constipation just to name a few. There is also concern that instead of developing good coping skills for common life issues like death in the family, financial hardship, relationship issues, we are resorting to popping pills. While there are lots of patients that have legitimate psychiatric issues that require them to be on medication to prevent them from harming themselves, milder forms of depression, such as life circumstances like a death in the family, can often be solved with counseling and developing better coping mechanisms.
So, what can be done to help patients transition off anti-depressants better? First, we need more studies that explore long term effects of different classes of anti-depressants. This will allow us to counsel patients more carefully about withdrawal symptoms prior to starting the medication. Second, as providers we need to be more careful about prescribing antidepressants and encouraging our patients with milder symptoms to seek other options first. Third, for patient that have had bad experiences with withdrawal symptoms, there are certain antidepressants with a longer half-life that have fewer symptoms. It may be prudent to switch them to one of those medications or start them on one of those it they need to reinitiate antidepressants. Fourth, encouraging micro tapering over 9 months to a year rather than quicker tapering may help prevent the severity of withdrawal symptoms for some.
Hopefully, you won't find yourself in a position to need these medications, but if you do, be sure to discuss all possible options with you doctor. Also, and even more importantly, be sure to speak with your doctor before stopping your current medications or changing your own dose. Everyone goes through challenging circumstances in his or her life, but only you know if your current situation is beyond your abilities to get through. In those cases, seeking help isn't a sign of weakness; it's a sign that you're strong enough to do whatever it takes to get through your challenges.